Kansas, 2020

Hail and Damaging Winds in Kansas, July 20, 2020

July 20, 2020 · NWS GLD · 9 events in 4 counties and zones

A line of thunderstorms moved south into Northwest Kansas during the evening. Wind gusts up to 60 MPH were recorded as the storms moved through, with the strongest gust occurring near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved south into Northwest Kansas during the evening. Wind gusts up to 60 MPH were recorded as the storms moved through, with the strongest gust occurring near St. Francis. Hail up to two inches in diameter fell with these storms, with the largest hail reported near Herndon. As the storms moved south their intensity declined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 7:20 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 20, 7:20 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
720 PM MDT Mon Jul 20 2020

.UPDATE...
Issued at 719 PM MDT Mon Jul 20 2020

A severe thunderstorm watch has been issued for the northern half
of the forecast area through 11 PM MT. Main threats are large hail
and damaging wind gusts.

UPDATE Issued at 608 PM MDT Mon Jul 20 2020

Updated the forecast given the current trends on radar and
satellite. Main activity continues to be the storms over Cheyenne
County CO. These may spread southeast over the next hour or two.

To the north another area of severe thunderstorms is moving
southeast toward the forecast area. ETA of storm arrival is
roughly two hours away. Behind that round another round of storms
may move through the forecast area later on closer to midnight.
Not sure how strong these storms will be with the incoming round
of storm activity approaching.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 206 PM MDT Mon Jul 20 2020

Satellite imagery and 500 mb RAP analysis showed a broad trough
across the northern half of the country this morning. A shortwave
exiting the central Plains sparked convection over eastern Kansas
and western Missouri. Behind this disturbance, northwest flow
prevailed over the region, with areas of high pressure across the
desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front
was draped from west to east across the center of the region with
mostly sunny skies. Temperatures were in the upper 80s to low 90s
with east to southeast winds at 10 to 15 mph. A few small storms had
developed in western Kit Carson county.

The cold front is expected to help trigger thunderstorms this
afternoon and evening, as an upper wave passes through the northwest
flow. Showers and storms should develop in eastern Colorado this
afternoon, and spread east into western Kansas and southwestern
Nebraska this evening. There will be enough shear and instability
for a few severe thunderstorms. Main threats with these storms are
damaging winds, large hail, and locally heavy rainfall.

Another area of storms are forecast to form in central Nebraska this
afternoon and evening, congeal into an MCS, and track southeast
tonight. Depending on how this plays out, we could see another round
of thunderstorms across the eastern part of the region during the
late evening/overnight hours. However, confidence is low at this
time on where this cluster of storms will track. If the line grazes
the region, damaging winds and locally heavy rainfall would be the
main threats.

Otherwise, increased cloud cover is expected tonight, with lows in
the upper 50s to mid 60s. Will need to monitor for the potential of
stratus developing (and perhaps fog) around sunrise.

The region will see a brief break from storm chances Tuesday
morning. Temperatures should be slightly cooler behind the front,
with highs in the upper 80s to low 90s. Thunderstorms are forecast
to develop off of the Front Range and spread into the area in the
afternoon and evening. A few strong to severe storms will be
possible once again, with threats of damaging winds, large hail, and
locally heavy rainfall. Temperatures fall into the upper 50s to
upper 60s overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 149 PM MDT Mon Jul 20 2020

For the extended period the models are showing an upper-level ridge
extending from the southern Plains over the Rockies dominating the
week with above normal temperatures (middle 90s). Thunderstorms may
develop around the periphery of the ridge each day, along the Front
Range, and move into northeastern Colorado during the late
afternoon/evening hours. Heading into the weekend, the ridge looks
to move eastward into the northern Plains region, which may allow
some storms to move into northwest Kansas/southwest Nebraska area.
Given the weak flow aloft in proximity to the ridge, the chance for
severe storms will be low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM MDT Mon Jul 20 2020

VFR conditions are forecast for the TAFs. Confidence of storms
occurring near KGLD is too low to include in the TAFs. Confidence
is higher that KMCK will see storms this evening based on the ETA
of storms moving south in Nebraska.

Otherwise, KMCK may have ceilings fall close to MVFR around 12z.
Latest data seems to have raised the ceiling some from the last
TAF issuance, so have the ceiling remaining VFR for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JBH
LONG TERM...BW
AVIATION...JTL
Hazardous weather outlook, Jul 20, 7:18 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
718 PM MDT Mon Jul 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
718 PM MDT Mon Jul 20 2020 /818 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A severe thunderstorm watch is in effect for almost all counties
along and north of Highway 24 east of the Colorado border this
evening. Main threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There is a Marginal Risk for severe thunderstorms across the entire
region for the late afternoon and evening hours on Tuesday. Besides
damaging wind and large hail threats, flash flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

JTL

In the hours before

Local storm report, Jul 20, 6:12 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     KIT CARSON              38.76N 102.80W
07/20/2020  M51 MPH          CHEYENNE           CO   ASOS

            ASOS MEASURED A T-STORM WIND GUST OF 51MPH.

&&

TT
Local storm report, Jul 20, 7:25 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             7 WNW CULBERTSON        40.28N 100.96W
07/20/2020  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL AND HAD
            BEEN COMING DOWN GOOD FOR 5-10 MINS.

&&

TT
Local storm report, Jul 20, 7:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             9 NNW CULBERTSON        40.35N 100.92W
07/20/2020  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            HAIL WAS QUARTER SIZE TO HALF AN INCH IN
            SIZE. WIND GUSTS OF 40-50 MPH. HAIL LASTED
            10-15 MINUTES.

&&
Local storm report, Jul 20, 7:37 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 W TRENTON             40.18N 101.08W
07/20/2020  E60 MPH          HITCHCOCK          NE   PUBLIC

&&

KAK
Local storm report, Jul 20, 7:48 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 NNW TRENTON           40.25N 101.05W
07/20/2020  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            HAIL RANGED FROM 1 INCH TO HALF INCH IN
            SIZE. CAME WITH GUSTS OF 50-60 MPH.

&&
Local storm report, Jul 20, 7:49 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     6 NNW TRENTON           40.25N 101.05W
07/20/2020  E60 MPH          HITCHCOCK          NE   TRAINED SPOTTER

            GUSTS OF 50-60 MPH OCCURRED WITH HAIL UP TO
            QUARTER SIZE.

&&

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 20, 8:04 PM CST
Where
Cheyenne County, 13.24 mi N of Wheeler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.962, -101.719

Spotter estimated the wind gusts to be 50-60 MPH.

Hail, Rawlins

When
July 20, 8:10 PM CST
Where
Rawlins County, 6.04 mi WNW of Herndon
Measured
2 in hail
Reported by
Social Media
Coordinates
39.935, -100.884

Estimated time of report from radar.

Hail, Rawlins

When
July 20, 8:14 PM CST
Where
Rawlins County, 0.66 mi ENE of Ludell
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.855, -100.960

Estimated time of report from radar.

Hail, Rawlins

When
July 20, 8:15 PM CST
Where
Rawlins County, 1.95 mi SE of Ludell
Measured
1 in hail
Reported by
Public
Coordinates
39.829, -100.946

Thunderstorm Wind, Cheyenne

When
July 20, 8:22 PM CST
Where
Cheyenne County, 8.05 mi N of Wheeler
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.886, -101.737

Hail, Rawlins

When
July 20, 8:30 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -101.040

Thunderstorm Wind, Cheyenne

When
July 20, 9:04 PM CST
Where
Cheyenne County, 3.69 mi WSW of St Francis Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.728, -101.863

Public estimated the wind gusts to be 60 MPH.

Hail, Sherman

When
July 20, 8:56 PM MST
Where
Sherman County, 1.9 mi S of Goodland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.323, -101.724

Hail, Thomas

When
July 20, 10:24 PM CST
Where
Thomas County, 3.2 mi NW of Brownville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.214, -101.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906767, 906750, 906758, 906751, 906771, 906760, 906777, 906763, 910201.